Methotrexate, side effects & work: Just... - Vasculitis UK

Vasculitis UK
6,168 members5,424 posts

Methotrexate, side effects & work

Just wondering if anybody needed to take some time off work when initially starting MTX? My first dose was on Wednesday 15mg tablets, following advice took them before My evening meal in the hope I sleep off most of the side effects.

Now I know I’m pretty sensitive to meds but I woke around 2am and felt like id been run over by a bulldozer. Didn’t feel much better all that day. Come Friday side effects eased a bit ( nausea headache and feeling less spaced out) but not enough where I felt safe enough to drive. This morning I still have a headache and feeling a bit woozy.

How long do theses last in 4 days time I have to take them again 😫.

Now I’m thinking about work luckily I took Thur/Fri as leave but I don’t think I can work on those days at the moment unless next time around it’s better! Has anyone else needed some time off or am I being a whus?

I am due to commence the injections in a couple of weeks and hear they have less side effects?

Anyone’s experiences & advice would be welcomed.

Thanks

9 Replies
oldestnewest

I know a lot of young RA patients on methotrexate take it on Friday night so the "mtx flu" is over for them by Monday morning so they can cope at work. I took it for 4 weeks - the first week was fine, the second I was fatigued and then that steadily got worse until by the final week I took it I could barely put one foot in front of the other. I had no nausea or the more usual stuff but my hair started to come out in clumps the second week and I was hungry - never been hungry with pred! It seemed to magnify the so-called pred effects. I gained weight, the sweats were back but I felt for all the world as if I was having a flare of the illness with joint and muscle pain. Since it was a possible way to less pred, no guarantees, I said I'd rather take more pred than feel worse than I had ever felt with PMR so stopped!!

Reply

Oh dear that really doesn’t sound good at all. I know everyone is different I do hope I don’t follow the same pattern. What dosage of MTX were you on?

Reply

Hi

I start MTX in 4 four to replace imuran, I have vasculitis and currently on 11mgs of pred.......i have relapsed twice, so i'm hoping MTX will help to maintain my GPA......I am worried about the side effects of MTX though

Reply

Hi philtw

having posted similar on the NRAS forum I’ve concluded everyone reacts differently some experience very little side effects and your body generally gets use to it so side effects subside... I will let you know with that one! I’m pleased to say a few days after taking it I feel much better so hopefully I will only have a day or two of feeling rubbish next week an eventually the side effects will reduce. Good luck!

Reply

I always want a “weekend” so took methotrexate on a Sunday. I was initially lucky to have a regular and long meeting on a Monday morning that want too taxing. However, when I moved jobs I managed to get a half day on a Monday and work from home which helped a lot.

Reply

I start on 7.5mgs then every increase to 2.5mgs till i get to 15mgs.....I am on a cruise in 4 weeks time, so i have decided to start he mtx after this

Reply

Reactions to MTX seem to be completely different from person to person. My neighbour takes it for a Rheumatoid Arthritis and for him it is a wonder drug with very few side effects. I took it for Vasculitis, and had a miserable time....when I stopped taking it it felt as though I had stepped out of a box of fog that had lasted for months. When I was taking it we were supervised by the same specialist nurse giving the same advice to both of us. I started on 10mg once a week, backed by folic acid, and ended up on 25 mg...I don’t know what my neighbour’s dose is.

I think you have to take it for a bit and see what happens. It’s great if it works for you, but be aware that it’s not for everyone - so be careful. It would be worth keeping a diary over the first few weeks until things settle down. It makes it much easier to describe to your specialist if there are any downsides. Good luck, hope you are able to get on with working normally soon.

Reply

Thankyou BronteM

Reply

I just switched to injections! So far no bad effects- some folks take it on Friday so they won’t miss work.

Reply

You may also like...